A nurse has initiated an intravenous infusion of vancomycin. During the first 10 minutes, the nurse should monitor for which of the following indications of a severe drug reaction?
•Intravenous infusion of vancomycin is associated with the development of red man syndrome (RMS). Red man syndrome presents with flushing and redness of the face, neck, and torso, pruritus, and burning. The patient often becomes dizzy and agitated.
•Red man syndrome is associated with rapid infusion rates, but may occur with slow infusions. The etiology is thought to be due to a non-immune related histamine-release.
•Vancomycin should always be given over at least 60 minutes.
•If symptoms of red man syndrome appear, the infusion should be stopped immediately and the physician should be notified.
•A dose of 50 mg diphenhydramine hydrochloride (Benadryl) intravenously or orally is then administered per orders. Once the rash and itching dissipate, the infusion can be resumed at a slower rate and/or at a lesser dosage. Hypotension will require intravenous fluids
•Incorrect: Bradycardia, hypertension, and apnea are not symptoms of red man syndrome.